This site is intended for health professionals only

Antidepressant risk for older people

New generation antidepressants, known as selective serotonin reuptake inhibitors (SSRIs) are associated with an increased risk of adverse outcomes in older people compared with older tricyclic antidepressants (TCAs), finds a study published on bmj.com.

The authors say the risks and benefits of different antidepressants should be carefully evaluated when prescribing these drugs to older people.

A team of researchers at the Universities of Nottingham and East Anglia set out to investigate the association between antidepressant treatment and the risk of a number of potentially life-threatening outcomes in older people.

SSRIs were associated with an increased risk of all-cause mortality, stroke, falls, fracture, epilepsy or seizures, and hyponatraemia compared with TCAs. The group of other antidepressants were associated with an increased risk of all-cause mortality, attempted suicide or self harm, stroke, fracture, and epilepsy or seizures.

Among individual drugs, trazodone, mirtazapine and venlafaxine were associated with the highest risks for several outcomes.

Rates of most outcomes were highest in the first 28 days after starting an antidepressant, and also in the first 28 days after stopping.

The authors point out that TCAs were prescribed at lower doses than SSRIs and other antidepressant drugs, which they say "could in part explain our findings." They also warn that differences between patients prescribed different antidepressant drugs may account for some of the associations seen in the study and suggest that further research is needed to confirm these findings.

However, they conclude that the risks and benefits of different antidepressants should be carefully evaluated when prescribing these drugs to older people.

BMJ

Your comments (terms and conditions apply):

"What is the recommendation for those diagnosed with clinical depression which meets the criteria for pharmacological treatment? To treat or, not to treat ... That's the question" - Alan Lim, Herts